Texas, 2004

Tornadoes and Flash Flooding in Texas, November 17, 2004

November 17, 2004 · NWS HGX · 5 events in 4 counties and zones

3 flash flood, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Nov 17, 9:14 AM CST, 23 minutes earlier.

Area forecast discussion, Nov 17, 9:14 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
914 AM CST WED NOV 17 2004

.DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE BEEN PRODUCING LOCALLY HEAVY RAINFALL
FROM GALVESTON ISLAND TO LEAGUE CITY TO THE EASTERN HALF OF HARRIS
COUNTY. HARRIS COUNTY RAIN GAUGE DATA IS INDICATING RAINFALL RATES
AVERAGING AROUND 2 INCHES PER HOUR IN THE STRONGEST STORMS...BUT THE
STORMS ARE QUICKLY MOVING NORTHWARD WHICH IS RESULTING IN ONLY SOME
VERY MINOR STREET FLOODING. WILL CONTINUE TO CLOSELY MONITOR.
SIGNIFICANT CLOUD BREAKS ACROSS OUR SOUTH AND SOUTHWEST COUNTIES
WILL LEAD TO ADDITIONAL STORM DEVELOPMENT THIS MORNING AND THIS
AFTERNOON ACROSS THAT AREA...AND THAT ACTIVITY WILL MOVE NORTHWARD
ACROSS OUR ENTIRE COUNTY WARNING AREA. CURRENT FLOOD WATCH FOR ALL
OF SOUTHEAST TEXAS WILL REMAIN IN EFFECT.

CANNOT RULE OUT THE THREAT FOR SEVERE THUNDERSTORMS TODAY WITH VERY
GOOD CONVERGENCE PERSISTING AND INCREASING SHEAR WITH THE APPROACH
OF THE UPPER LOW. 42
&&

.MARINE...
WILL KEEP THE SMALL CRAFT ADVISORY UP FOR THE 00-60 NM WATERS BASED
ON THE CURRENT 6 TO 9 FOOT SEAS. WINDS HAVE BEEN UNDER CAUTION
CRITERIA IN GALVESTON AND MATAGORDA BAY AREAS THIS AM BUT WITH
APPROACHING TROUGH AND NUMEROUS THUNDERSTORMS FEEL CAUTION FLAG
STILL WARRANTED. AFTER UPPER TROUGH PASSES TONIGHT THE GRADIENT
WILL RELAX WITH WINDS AND SEAS BECOMING BENIGN. NEXT FRONT ON TRACK
FOR LATE SUNDAY OR MONDAY. 30
&&

.AVIATION...
BANDS OF CONVECTION WILL PLAGUE THE TERMINALS INTO THIS EVENING AS
UPPER SYSTEM APPROACHES. WHILE MOSTLY HEAVY RAINERS BRINING IFR VSBY
AND CIGS...SOME SPIN OCCASIONALLY INDICATED IN RADAR VELOCITY DATA
SO WONT RULE OUT ISOLATED SEVERE. IN BETWEEN THE RAIN BANDS MAY HAVE
SOME VFR BREAKS BUT NOT LONG LIVED. LATE TONIGHT AND EARLY THURSDAY
EXPECT WIDESPREAD IFR DUE TO LIGHT WINDS AND RADIATIONAL COOLING
OVER WET GROUNDS LEADING TO FOG. 30
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT FOR ALL OF SE TX THROUGH MIDNIGHT.
SCA 00 TO 60 NM WATERS.
SCEC BAYS.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 72 61 74 59 74 / 100 60 20 10 10
HOUSTON (IAH)         74 64 76 60 76 / 100 60 40 10 10
GALVESTON (GLS)       75 67 76 65 76 / 100 80 40 10 10
&&
Hazardous weather outlook, Nov 17, 7:00 AM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CST WED NOV 17 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-181300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
700 AM CST WED NOV 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

...A FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST TEXAS THROUGH
MIDNIGHT CST TONIGHT...

.DAY ONE...TODAY AND TONIGHT.
AN UPPER LOW WILL MOVE ACROSS CENTRAL AND NORTHERN TEXAS TODAY.  AHEAD
OF THE SYSTEM...WIDESPREAD RAIN AND THUNDERSTORMS WILL AFFECT
SOUTHEAST TEXAS.  LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT...AND
2 TO 4 INCHES OF RAINFALL CAN BE EXPECTED OVER MOST LOCATIONS.
ISOLATED AMOUNTS APPROACHING 8 INCHES ARE POSSIBLE WHERE TRAINING OF
THUNDERSTORMS OCCUR.

THERE IS ALSO AN ISOLATED THREAT FOR TORNADOES.  THESE WILL BE
POSSIBLE EARLY THIS MORNING ALONG AND SOUTH OF INTERSTATE 10 ACROSS
THE COASTAL COUNTIES AND THOSE COMMUNITIES NEAR GALVESTON BAY.  LATER
THIS MORNING...ISOLATED TORNADOES WILL BE POSSIBLE AS THE MAIN UPPER
LOW CENTER MOVES CLOSER TO SOUTHEAST TEXAS.  THIS THREAT IS EXPECTED
TO LAST INTO THE MID AFTERNOON PERIOD.

HIGH TIDE LEVELS EARLY THIS MORNING MAY GENERATE SOME MINOR COASTAL
FLOODING...ESPECIALLY ALONG THE WESTERN SHORE OF GALVESTON BAY AND THE
NORTHERN FACING SHORES OF GALVESTON ISLAND AND THE BOLIVAR PENINSULA.
WITH HIGH TIDE OCCURRING JUST BEFORE SUNRISE...THESE TIDE LEVELS WILL
RELAX THROUGHOUT THE REMAINDER OF THE DAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.

The radar

The Houston radar (KHGX), 28 km away, was scanning. The volume nearest the first event began at 15:38 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 tornado. Local standard time, as filed.

Tornado, Harris

When
November 17, 9:37 AM CST
Where
Harris County, Pasadena
Rating
F0
Path length
0.2 mi
Path width
25 yd
Property damage
$40,000
Reported by
NWS STORM SURVEY
Coordinates
29.700, -95.200

Minor roof and siding damage, fences and tree limbs down along Driftwood and Fairmont Streets. Several billboards along Fairmont Parkway were damaged.

Tornado, Harris

When
November 17, 3:25 PM CST
Where
Harris County, Tomball
Rating
F0
Path length
0.7 mi
Path width
50 yd
Property damage
$30,000
Reported by
NWS STORM SURVEY
Coordinates
30.100, -95.617

Minor roof damage to Tomball Middle School and one nearby home. Several large trees uprooted at Hirsch and Turnervine Roads.

Flash Flood, San Jacinto

When
November 17, 6:25 PM CST to 7:45 PM CST
Where
San Jacinto County, 4 mi SE of Coldspring
Reported by
LAW ENFORCEMENT
Coordinates
30.580, -95.167 (the zone’s center; the record gives no point)

FM 222 and Spring Road flooded and impassable.

Flash Flood, Polk

When
November 17, 6:30 PM CST to 9:15 PM CST
Where
Polk County, Moscow
Reported by
LAW ENFORCEMENT
Coordinates
30.793, -94.830 (the zone’s center; the record gives no point)

Highway 350 exiting Moscow flooded and impassable.

Flash Flood, Liberty

When
November 17, 7:30 PM CST to 9:15 PM CST
Where
Liberty County, Cleveland
Reported by
LAW ENFORCEMENT
Coordinates
30.152, -94.812 (the zone’s center; the record gives no point)

Many impassable roads in and around Cleveland.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425500, 5425501, 5425504, 5425503, 5425502.